Managing infections, antibiotics and immune suppressants

Hello again,

I am new to lupus (currently on 20mg prednisilone and 400mg hydroxy), so I hope people don't mind me asking some elementary questions.

I've just come down with phlebitis in one leg - it's very painful. Started on flucloxicillin by my GP yesterday, but it's worse today.

So are there any "normal" ways of managing infections when you are on immune suppressants?

- do you expect infections to be more severe or require more medication?

- are steroids and immune suppressants continued as normal?

- are there things I should be on the lookout for?

I'll be speaking with my Rheumy helpline tomorrow so it'll be interesting to hear their thoughts....


7 Replies

oldest β€’ newest
  • Hi whisper it

    Sorry to read you have phlebitis and that it is very painful. It's good your getting the advice of the nurse helpline as they will say what drugs you can stay on and or doses and which to come off until the infection goes. Sometimes that is a good idea. Your steroid dose is high which has made you more susceptible to an infection, they may want to adjust this dose but not until the infection goes as it could cause a flare. Will be interesting what they say, let us know . Hope your better soon. X

  • I'm with misty!

    In my case, my consultants have continued my immunosuppression meds while I've been on antibiotics for various infections. But they always say that if the infection doesn't begin to respond to the antibiotics within approx 3 days, then I must consult my GP about whether to change the antibiotic &/or my daily lupus meds doses....I haven't had to do this yet: if I did have to consult my GP about this, I'd also contact my lupus specialist nurse for advice. My case is complicated because I have a Primary Immunodeficiency alongside my overlapping immune dysfunction conditions (SLE, SS etc). We're all different 😏

    Please let us know how things go

    πŸ€πŸ€πŸ€πŸ€ coco

  • Thanks, Misty13 and Barnclown,

    I really appreciate your replies - it's a stressful business, this.

    My specialist nurse just called and her thoughts were similar to your advice:

    - since I am on only prednisilone and hydroxy, it's unlikely that reducing either at this stage would make much difference. However, if I had been also on mycophenolate, she might have recommended reducing that.

    - if infection symptoms do not worsen, it's OK to leave it till the end of the antibiotic course (i.e. one week) before seeing GP again

    - if symptoms worsen, see GP straight away

    Hope that's of interest


  • πŸ‘πŸ‘πŸ‘πŸ‘πŸ€πŸ€πŸ€πŸ€πŸ˜˜πŸŒ»

  • Well, just to continue the story, the phlebitis has gotten worse - my GP took a look this morning and had me admitted to the local hospital. The consultant there confessed to being baffled at how distended my veins were without any obvious cause. So a series of investigations have begun.

    Interestingly, the letters I was given to hand into admissions included one I hadn't seen before from my Rheumatologist, and gave as the primary diagnosis "Overlapping syndromes". First time I've ever heard of such a diagnosis!

  • It means that you are displaying symptoms of more than one recognised disorder - I'm sure there is another more commonly used term but I'm blowed if I can remember what it is.

  • Thanks, PMRpro - yes, it was mainly that it was a bit disconcerting to see a lengthy letter describing my diagnoses that had stuff in it that I hadn't heard about!

You may also like...